California, 2019Tornado and Debris Flows in California, March 2, 2019
March 2, 2019 · NWS HNX · 12 events in 4 counties and zones
A strong Pacific storm system moved through central California on March 2. Light precipitation began ahead of the storm during the evening of March 1 then became moderate to locally heavy during the morning of March 2.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm system moved through central California on March 2. Light precipitation began ahead of the storm during the evening of March 1 then became moderate to locally heavy during the morning of March 2. As a cold front pushed through the area during the late morning and early afternoon hours, thunderstorms developed in the cooler post-frontal airmass producing areas of flooding as well as a small tornado near Mendota which caused minor roof damage to a few homes. Between 1 and 3 inches of liquid precipitation fell across most of the Southern Sierra Nevada. Snow levels were above 8000 feet for much of the event, but lowered to around 5000 feet behind the cold front on Tuesday afternoon. Much of the San Joaquin Valley and Kern County Mountains picked up half an inch to an inch of rain and the Kern County Deserts generally picked up between a tenth to a half an inch of rainfall. The storm moved east of the area by the morning of March 3.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Mar 2, 2:35 AM PST, 9 hours 30 minutes earlier.
Area forecast discussion, Mar 2, 2:35 AM PST, 9 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
235 AM PST Sat Mar 2 2019
.SYNOPSIS...A Pacific storm system will move across and out of the
area today and tonight before drying sets in Sunday and Monday.
Another potentially very wet storm system will move into
California in the Tuesday through Thursday time frame.
&&
.DISCUSSION...Radar shows a large area of moderate to heavy rain
pushing quickly east across the forecast area. Rainfall amounts up
to 0.35" have been reported on the mesonet over Kern County with
Mettler and Gravevine receiving the most as of 2 am. The rain has
pushed across the Tehachapi Mountains and is now over the desert
areas where a nice soaking will occur through the night. Meanwhile
out to the west, radar shows other bands of rain moving onshore
across the Central Coast and Southwest California. Water vapor
satellite imagery shows a strong frontal boundary now pushing into
Point Conception with a fast jet stream moving into Southern
California. Expect the nature of all precipitation to turn showery
over the next couple of hours however with the strong dynamics in
place and some colder air aloft filtering in behind the front,
isolated thunderstorm are a good bet later this morning through
the afternoon. Gusty winds are still likely over the Grapevine
region and along the west side of the San Joaquin Valley today.
Over the Kern County Desert areas, in the wake of the frontal
passage this afternoon winds will get rather gusty here too.
Latest model precipitation forecasts show 1-2 feet of new snow in
the Sierra and lower elevation rain totals of 0.40-0.80" in the
San Joaquin Valley with 0.15-0.30" in the Kern County Desert
before all precipitation ends on Sunday. Potentially much more wet
weather will arrive next week and will be explained below.
Models quickly move this system east this evening and widespread
lower elevation precipitation will come to an end. Over the Sierra
the orographics will keep a relatively moist southwest to west
flow cranking out rain and snow into Sunday before the flow
becomes amplified from a building shortwave ridge off the west
coast and all precipitation ends. Should see a dry period from
later Sunday through Monday under the ridge. The next potentially
very wet Pacific system is progged to arrive Tuesday and push a
concentrated "atmospheric river" of moisture into the Point
Conception region and target So Cal and Kern County. With a couple
of low pressure centers progged to push into the Central Coast on
Wednesday, the entire forecast area should see a robust
precipitation event either from the southern AR event or the
strong trough and low pressure passage in its wake. Will need to
keep an eye on this situation as antecedent conditions over the
area will be very wet and of course a deep snow pack continues to
build over the Sierra.
&&
.AVIATION...
In the San Joaquin Valley, MVFR with local IVR visibility at times
in rain through 06Z Sunday. Over the Sierra Nevada, expect mountain
obscurations due to clouds and precipitation through Sunday.
Otherwise VFR conditions will prevail across the Central California
Interior for the next 24 hours.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.
&&
.HNX Watches/Warnings/Advisories...
Winter Weather Advisory until 7 PM PST this evening ABOVE 7000
FEET FOR THE CAZ097.
Winter Storm Warning until 7 PM PST this evening ABOVE 7000 FEET
FOR THE CAZ096.
Wind Advisory until noon PST today CAZ091-095.
Wind Advisory until 9 AM PST this morning CAZ089-090.
&&
public...Dudley
avn/fw...BS
synopsis...Dudley
weather.gov/hanford
In the hours before
Special weather statement, Mar 2, 11:49 AM PST, 16 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1149 AM PST SAT MAR 2 2019
CAZ089-090-093-022030-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-West-Central San Joaquin Valley CA-
1149 AM PST SAT MAR 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARIPOSA...
SOUTHWESTERN MADERA...EAST CENTRAL MERCED AND WEST CENTRAL FRESNO
COUNTIES UNTIL 1230 PM PST...
At 1147 AM PST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Chowchilla, or 17 miles west of Madera, moving
northeast at 30 mph.
Heavy rain, dime size hail and winds in excess of 35 mph will be
possible with this storm.
Locations impacted include...
Madera, Chowchilla, Mendota, Firebaugh, Bonadelle Ranchos-Madera
Ranchos, Madera Acres, Parkwood, Parksdale, Yosemite Lakes, Friant,
Millerton Lake and Le Grand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3673 12042 3706 12052 3737 12001 3696 11963
TIME...MOT...LOC 1947Z 213DEG 41KT 3705 12038
mv
Event by event
5 debris flow, 4 flood, 1 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Funnel Cloud, Fresno
- When
- March 2, 12:05 PM PST to 12:10 PM PST
- Where
- Fresno County, 3.54 mi SW of Cromir to 3.49 mi SW of Cromir
- Reported by
- Social Media
- Coordinates
- 36.760, -120.460
A funnel cloud was spotted 5 miles west of Mendota and was shared on Twitter and on media.
Tornado, Fresno
- When
- March 2, 12:15 PM PST to 12:20 PM PST
- Where
- Fresno County, 0.86 mi NW of Mendota to 0.9 mi NW of Mendota
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 10 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.757, -120.393
NWS Storm Survey determined an EF0 tornado estimated at 70 mph with a path length of 300 yards and a width of 10 yards damaged three roofs between Valenzuela St. and the corner of San Pedro St. and Oxnard St. The time was confirmed from residents videos shared with NWS.
Thunderstorm Wind, Madera
- When
- March 2, 1:25 PM PST
- Where
- Madera County, 2.84 mi ENE of Kismet to 2.85 mi E of Kismet
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 37.060, -120.030
Several social media reports and images of several downed trees and broken branches at Road 28 just north of Ave. 21 1/2.
Flood, Fresno
- When
- March 2, 2:17 PM PST to 4:17 PM PST
- Where
- Fresno County, 0.86 mi NE of Friant to 0.87 mi NE of Friant
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.990, -119.711
California Highway Patrol reported roadway flooding on North Friant Rd. at the intersection of North Fork Rd.
Flood, Fresno
- When
- March 2, 3:15 PM PST to 5:45 PM PST
- Where
- Fresno County, 1.31 mi ENE of Sanger to 0.72 mi E of Sanger
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.710, -119.550
A trained spotter in Sanger measured 1.5 inches of rainfall between 1415 PST AND 1545 PST and reported extensive roadway flooding in Sanger.
Debris Flow, Fresno
- When
- March 2, 3:40 PM PST to 5:40 PM PST
- Where
- Fresno County, 2.36 mi ENE of Belmont Avenue to 1.76 mi ENE of Belmont Avenue
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.778, -119.408
California Highway Patrol reported small trees and debris going across North Piedra Rd and Avocado Lake Park Dr. at 1540 PST.
Flood, Fresno
- When
- March 2, 3:58 PM PST to 5:58 PM PST
- Where
- Fresno County, 1.79 mi WNW of Centerville to 1.76 mi WNW of Centerville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.736, -119.531
California Highway Patrol reported roadway flooding at the intersection of State Route 180 and Newmark Ave. in Sanger.
Flood, Mariposa
- When
- March 2, 4:08 PM PST to 7:08 PM PST
- Where
- Mariposa County, 0.54 mi SSE of Mormon Bar to 0.56 mi SSE of Mormon Bar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.462, -119.948
California Highway Patrol reported water over the roadway at the intersection of Mormon Bar Crossing and Ben Hur Rd. in Mariposa.
Debris Flow, Mariposa
- When
- March 2, 4:18 PM PST to 8:18 PM PST
- Where
- Mariposa County, 0.21 mi ENE of Briceburg to 0.71 mi S of Briceburg
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 37.601, -119.967
California Highway Patrol reported mud, rocks and dirt on State Route 140 at Ferguson Slide Bridge near Briceburg at 1618 PST.
Debris Flow, Tulare
- When
- March 2, 4:49 PM PST to 6:49 PM PST
- Where
- Tulare County, 1.17 mi WSW of Camp Nelson to 1.31 mi SW of Camp Nelson
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 36.144, -118.639
California Highway Patrol reported rocks and boulders on State Route 190 near Pier Point. Water was also flowing across the roadway.
Debris Flow, Tulare
- When
- March 2, 7:04 PM PST to 9:04 PM PST
- Where
- Tulare County, 2.91 mi E of Kaweah to 2.98 mi E of Kaweah
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.466, -118.868
California Highway Patrol reported tree limbs, boulders and other debris in the roadway on State Route 198 in front of the Totem Market in Three Rivers.
Debris Flow, Fresno
- When
- March 2, 9:29 PM PST to 11:29 PM PST
- Where
- Fresno County, 2.45 mi N of Centerville to 2.12 mi W of Belmont Avenue
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.765, -119.494
California Highway Patrol reported a mudslide across the entire roadway on MacDonough Ave. northeast of Sanger.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 2 to 3, 20192 deaths · 1 event
- Extreme Cold in South Dakota, March 2 to 3, 201926 events
- Extreme Cold in Minnesota, March 2 to 3, 201924 events
- Heavy Snow and Winter Weather in Kansas, March 2 to 3, 201919 events
- Extreme Cold in North Dakota, March 2 to 3, 201918 events
- Winter Weather in New York, March 2, 201917 events
- Extreme Cold and Heavy Snow in Kansas, March 2 to 4, 201915 events
- Winter Weather in Nebraska, March 2 to 3, 201914 events
- Extreme Cold in Montana, March 2 to 3, 201914 events
- Winter Weather in New Jersey, March 2, 20199 events
- Winter Weather in Connecticut, March 2, 20198 events
- Heavy Snow and High Wind in New Mexico, March 2 to 4, 201951 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801140, 801141, 801142, 801136, 801137, 801143, 801138, 801139, 801144, 801145, 801146, 801147.